Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 4, 2019, 8:30 PM EDT for Boone County, Lincoln County, Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2019, 8:30 PM EDT (00:30 UTC)
- Expired
- May 4, 2019, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Lincoln County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 33 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS51 KRLX 050030
FFWRLX
WVC005-043-099-050330-
/O.NEW.KRLX.FF.W.0001.190505T0030Z-190505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
830 PM EDT Sat May 4 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southern Lincoln County in central West Virginia...
East central Wayne County in western West Virginia...
Northwestern Boone County in central West Virginia...
* Until 1130 PM EDT.
* At 828 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Spurlockville, Gill, Harts, Julian, Alum Creek, Woodville, Alkol
and Mud.
Additional rainfall amounts of another inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3805 8227 3809 8218 3815 8198 3824 8186
3820 8182 3819 8182 3816 8179 3810 8184
3797 8222
$$
JZ2 follow-up statements
697
WGUS71 KRLX 050150
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
950 PM EDT Sat May 4 2019
WVC005-043-099-050330-
/O.CON.KRLX.FF.W.0001.000000T0000Z-190505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-Wayne WV-Boone WV-
950 PM EDT Sat May 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHERN LINCOLN...EAST CENTRAL WAYNE AND NORTHWESTERN BOONE
COUNTIES...
At 948 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly across portions of the warned.
Some locations that will experience flooding include...
Spurlockville, Gill, Harts, Julian, Alum Creek, Woodville, Alkol and
Mud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3805 8227 3809 8218 3815 8198 3824 8186
3820 8182 3819 8182 3816 8179 3810 8184
3797 8222
$$
JZ535
WGUS71 KRLX 050328
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1128 PM EDT Sat May 4 2019
WVC005-043-099-050336-
/O.EXP.KRLX.FF.W.0001.000000T0000Z-190505T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln WV-Wayne WV-Boone WV-
1128 PM EDT Sat May 4 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN LINCOLN...EAST CENTRAL WAYNE
AND NORTHWESTERN BOONE COUNTIES WILL EXPIRE AT 1130 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. Be
especially careful at night, when it loss harder to tell the depth
of the water on the roadway.
LAT...LON 3805 8227 3809 8218 3815 8198 3824 8186
3820 8182 3819 8182 3816 8179 3810 8184
3797 8222
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 4, 7:35 PM EDT, 55 minutes earlier.
Area forecast discussion, May 4, 7:35 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
735 PM EDT Sat May 4 2019
.SYNOPSIS...
Waves of rain and storms continue through early Sunday. Drier
and warmer to start next week. Multiple systems cross mid to
late week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 604 PM Saturday...
Have made some adjustments to the POPs to account for current
radar trends and latest near term guidance. Lowered POPs
significantly for early this evening across SW VA/southern WV
and increased POPs for much of SE OH, NE KY, and WV to account
to rain shield moving through the area. A boundary is currently
draped from SW to NE across roughly the center of the CWA.
This boundary should slowly shift SE tonight with best chances
of convection (rather limited overall) to be to the south of the
front. A lull in precip is likely this evening across the
southern half of the CWA (once current precip shifts NE) as a
period of DNVA occurs. Another H5 vort max is prog to advect
towards the area this evening allowing for renewed precip
coverage late evening and overnight...with highest rainfall
amounts across the southern CWA. No changes made to inherited
Flash Flood Watch at this time.
As of 220 PM Saturday...
A few showers popping up on radar at the time of this issuance
indicates a fairly active afternoon and evening ahead. Surface
analysis illustrates surface low pressure and remnants of a
frontal boundary entering into the region and working alongside
daytime heating to spark showers and eventually isolated thunderstorms
in the region. Cloud cover today has hindered the atmosphere
from becoming too unstable, so still think the bulk of severe
weather today will occur south and east of the Appalachians. Any
storm that does develop into decent structure could impose
stronger wind gusts during the afternoon, but will lose gumption
after sunset with the loss of daytime heating.
Main concern today with showers streaming from the SW to NE
today will be potential flash flooding. Mesoanalysis analyzes
the entire CWA already within precipitable water values of
greater than an inch, which will allow for the approaching wave
to tap into this area of enhanced moisture and result in heavy
rainfall. With already saturated soils from yesterday's showers
and storms, the threat for flash flooding is increasing, and
therefore the Flash Flood Watch remains intact with an expansion
southward into McDowell, Buchanan, and Dickenson Counties. This
southward expansion was justified by both hi-res model and radar
trends depicting a plume of heavier rain pushing northward from
Kentucky and Tennessee. The Watch will go into effect at 5 PM
and remain in effect until Sunday morning.
While the low will track toward the Mid-Atlantic by Sunday
morning, moisture will struggle to initially exit the region.
Low stratus and/or fog is progged to plague the CWA through most
of the morning and early afternoon hours before finally pushing
out from west to east. Lingering clouds and showers will likely
impact temperatures Sunday afternoon, so stayed on the lower
side of guidance and anticipate very low 70s for the western
lowlands and mid 60s for the mountains, where clouds will
linger the longest. High pressure will then begin to settle into
the area for the end of the weekend and into the start of the
new work week.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM Saturday...
Still looking at the possibility of fog developing early Monday
morning, particularly across the northern half of the CWA where
clearning is more likely to take hold. Otherwise, much of Monday
should be dry, but there is still a slight chance for some -shra
lingering across the higher terrain. Dry conditions expected for
much of Tuesday, although a weak frontal boundary will sag south
towards the region with showers and isolated thunderstorms
developing across the north as it does so.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM Saturday...
Greater chance for showers and thunderstorms expected on
Wednesday as frontal boundary continues to sag south/stall out
over the area, and a disturbance moves along the front through
the area. Chances for showers and thunderstorms increase across
the area Thursday and Friday as low pressure moves into the
Great Lakes region. Heavy rains look to make a return to the
area during this period.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...
Deterioration in flight rules expected tonight. Large rain
shield will continue to overspread the region this evening with
pockets of heavier precip embedded within the rain shield. VSBYs
likely to fluctuate through the night, with all flight rule
ranges possible, due to fluctuations of precip intensity. CIGs,
overall, should lower through the night with nearly widespread
IFR (possibly LIFR) conditions developing. Despite precip slowly
ending from NW to SE overnight, CIGs will be slow to improve on
Sunday. Weak Nrly sfc winds through the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset and duration of poor flight rules are
highly questionable. Ending of precip may differ from current
TAFs. Few lightning strikes possible, but full blown tall Cb not
expected.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY L M H H H H L L H M H H
HTS CONSISTENCY H H H H H H L M H H H H
BKW CONSISTENCY H H L H H H H H M M M M
EKN CONSISTENCY H H L H H H H H H H H H
PKB CONSISTENCY H H H H H H H M H H H H
CKB CONSISTENCY M H H H H H H H H H M M
AFTER 00Z MONDAY...
Sub-VFR possible in areas of showers and storms Wednesday
through Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 5 AM EDT Sunday for WVZ005-006-013>015-
024>028-033-034-039-515>522-525-526.
OH...None.
KY...Flash Flood Watch until 5 AM EDT Sunday for KYZ105.
VA...Flash Flood Watch until 5 AM EDT Sunday for VAZ003-004.
&&
SYNOPSIS...TRM/MC
NEAR TERM...RH/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...RHHazardous weather outlook, May 4, 1:49 PM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 149 PM EDT Sat May 4 2019 KYZ105-WVZ005-006-013>015-024>028-034-039-515>522-525-526-051800- Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone- Clay-Braxton-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Randolph-Southeast Randolph- 149 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of northeast Kentucky and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-051800- Dickenson-Buchanan-McDowell- 149 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-051800- Northwest Pocahontas-Southeast Pocahontas- 149 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Heavy rain may lead to flash flooding. If confidence increases in this occurring, a Flash Flood Watch may be needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040- 051800- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane- Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour- 149 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and storms through this evening may contain heavy rain, which may lead to localized flooding of poorly-drained and low-lying areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 4, 3:27 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
327 PM EDT Sat May 4 2019
VAZ003-042000-
Dickenson-
327 PM EDT Sat May 4 2019
...A STRONG THUNDERSTORM WILL AFFECT DICKENSON COUNTY...
At 326 PM EDT, a strong thunderstorm was located over Adamson, or
near Clintwood, moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Clintwood, Haysi, Breaks Interstate, John Flannagan Lake, Clinchco
and McClure.
LAT...LON 3713 8255 3720 8256 3724 8245 3727 8235
3728 8234 3728 8232 3730 8231 3731 8229
3727 8225 3721 8224 3716 8221 3714 8218
3711 8217 3708 8251
TIME...MOT...LOC 1926Z 255DEG 22KT 3718 8255
JZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:10 PM EDT | Flash Flood Warning | RLX | Kanawha | 8 hr |
| May 4, 10:16 PM EDT | Flash Flood Warning | RLX | Boone, Logan | 8 hr |
| May 4, 10:23 PM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha, Nicholas | 5 hr |
| May 5, 1:36 AM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha, Logan, Mingo, Raleigh and 1 more | 94 min |
| May 5, 1:45 AM EDT | Special Weather Statement | RLX | Cabell | 3 hr |
| May 5, 2:17 AM EDT | Special Weather Statement | RLX | Clay | 118 min |
| May 5, 4:17 AM EDT | Special Weather Statement | RLX | Braxton, Clay, Lewis, Upshur, Webster | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.